MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C2060
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/17/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2017-00003.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure for an endovascular aneurysm repair (evar) using penumbra coil 400's (pc400's).During the procedure, the physician deployed and detached six pc400's into the target vessel using a px slim delivery microcatheter (px slim).Next, the physician opened a new pc400, removed the pc400 pusher assembly and noticed that the introducer sheath remained inside the packaging hoop.The packaging hoop was flushed to remove the introducer sheath and the pc400 was able to be resheathed back into its introducer sheath.The physician then attempted to advance the pc400 through the px slim but was unable to advance the coil out of its introducer sheath and into the px slim.Therefore, the pc400 was removed and the procedure continued using new pc400's.After flushing the px slim, the physician attempted to advance a twelfth pc400 through the px slim but was unable to advance the coil further.Therefore, the physician retracted the pc400; however, while the coil was being retracted, it unintentionally detached inside its introducer sheath.The detached pc400 was removed inside its sheath and the procedure was completed using a new pc400 and the same px slim.It should be noted that the physician did not use a rotating hemostasis valve (rhv) and did not maintain a continuous flush but did flush the px slim between each coil used during the procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The introducer sheath was necked down.The embolization coil was intact with the pusher assembly.There was no visible damage nor abnormalities on the packaging hoop.Initially, the pc400 could not be advanced out of its introducer sheath due to dried blood.The blood was flushed out by a penumbra investigator, and the pc400 was then advanced out of its introducer sheath without issue.Conclusions: evaluation of the first pc400 revealed that it was stuck in its introducer sheath due to dried blood.When the blood was flushed out of the introducer sheath by a penumbra investigator, the pc400 could advance out of its introducer sheath without issue.Further evaluation revealed the introducer sheath was necked down.This damage may have occurred due to forceful handling of the pc400 during re-sheathing or insertion into a microcatheter.The damage observed on the introducer sheath, as well as dried blood inside the introducer sheath, may have contributed to the inability to advance the pc400 during the procedure.There was no visible damage to the packaging hoop.The root cause of the pc400 becoming unintentionally unsheathed could not be determined.Evaluation of the second pc400 revealed the introducer sheath was kinked and necked near its proximal end.This damage may have occurred due to forceful handling of the pc400.Further evaluation revealed the embolization coil was detached from the pusher assembly.The observed unintentional detachment typically occurs due to improper handling during use.If excessive force is used during withdrawal, the polymer portion of the pc400 pusher assembly may elongate, effectively extending the distal detachment tip (ddt) distal to the reach of the pull wire distal end.This will allow the proximal constraint sphere of the embolization coil to become detached from the pusher assembly.Further evaluation revealed the pet lock was wrinkled but intact.The root cause of this wrinkling could not be determined.The px slim had no visible damage and functioned as intended.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
(b)(4).

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6224070
Report Number3005168196-2017-00002
Device Sequence Number16156451
Product Code HCG
UDI-Device Identifier00814548010762
UDI-Public00814548010762
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/05/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/30/2022
Device Catalogue Number4002C2060
Device Lot NumberF43969
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/05/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date01/04/2017
Supplement Report FDA Received Date02/03/2017
02/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1